Back to Search
Start Over
Richard von Mises and the “problem of two races”: A statistical satire in 1934
- Source :
-
Historia Mathematica . May2007, Vol. 34 Issue 2, p206-220. 15p. - Publication Year :
- 2007
-
Abstract
- Abstract: The article “Problem of two races,” which appeared in 1934 in French and Russian in the Matematichesky Sbornik (Moscow), authored by the noted applied mathematician and statistician Richard von Mises (1883–1953), is interpreted as having a twofold agenda. On its surface it is merely a detailed mathematical analysis of the statistical problem of comparing the distributions of a quantitative characteristic in two different classes. But on closer examination it serves two auxiliary purposes. On the one hand, von Mises, who as a Jew fled Nazi Germany in 1933, satirically attacked Nazi racial doctrines by resorting to statistical parody. On the other hand, von Mises employed his theoretical results to further his own distinctive program of objective Bayesian statistics. [Copyright &y& Elsevier]
- Subjects :
- *MATHEMATICAL analysis
*PROBABILITY theory
*STATISTICS
*BAYESIAN analysis
Subjects
Details
- Language :
- English
- ISSN :
- 03150860
- Volume :
- 34
- Issue :
- 2
- Database :
- Academic Search Index
- Journal :
- Historia Mathematica
- Publication Type :
- Academic Journal
- Accession number :
- 24804462
- Full Text :
- https://doi.org/10.1016/j.hm.2006.05.004